Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 134, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 6, 2002, 5:15 PM EDT for Nelson County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2002, 5:15 PM EDT (21:15 UTC)
- Expired
- May 6, 2002, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Nelson County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 062115 SVRSDF KYC179-062145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 515 PM EDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 545 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COXS CREEK...OR ABOUT 28 MILES SOUTHEAST OF LOUISVILLE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARDSTOWN...BLOOMFIELD AROUND 520 PM EDT CHAPLIN AROUND 530 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 6, 2:30 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT MON MAY 6 2002
WILL ISSUE A FLOOD WATCH FOR THE NORTHERN ONE THIRD OF OUR FA FOR
TNGT AND TUE.
ONE BATCH OF CNVCTV RAINS MOVED THRU OUR NRN CWA EARLIER TDA WITH
.50 TO 1.50 AMOUNTS...WHILE ANOTHER COMPLEX BEARS DOWN ON OUR CWA
ATTM. GROUND WAS ALREADY NEAR SATURATION FROM RAINS LAST WEEK. IN
ADDITION...EXPECT RENEWED DEVELOPMENT IN WEST/CNTRL KY AS RICH
MOISTURE ADVECTS NWD THERE IN AN AREA WHERE HTG IS OCCURRING.
WATER VAPOR IMAGERY CONTS TO SHOW PLUME/SUBTROPICAL MSTR INTO OH VLY
AS WEAK SHRTWVS MOVE ALONG THE SRN EDGE OF THE WESTERLIES. PWS
BETWEEN 1.5 AND 2.0 TNGT/TUE WITH MODELS SHOWING AXIS OF HIGHEST QPF
EAST-WEST ACRS OUR NRN TIER OF COUNTIES...SIMILAR TO LATEST NCEP
FCST OF EXCESSIVE RAIN.
WARM...MOIST UNSTABLE AMS WILL OVERSPREAD ALL OUR CWA TNGT AND
REMAIN TIL CD FROPA ON THU. THIS SLOW MOVG FRONT WILL BE THE FOCUS
FOR CONVECTIVE RAINS NEAR AND IN THE RICH MSTR TO THE SOUTH OF THE
BOUNDARY THRU TUE WITH REGENERATIVE ACTIVTY EXPECTED ACRS WATCH
AREA.
COORDINATED WITH IND...ILN AND JKL.
.SDF...FLOOD WATCH TNGT AND TUE FOR SOUTH CENTRAL INDIANA AND
NORTHERN KY ALONG AND NORTH OF A LOUISVILLE TO LEXINGTON
LINE.
KIRKPATRICKIn the hours before
Special weather statement, May 6, 1:30 PM EDT, 3 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-062330- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 130 PM EDT MON MAY 6 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA LATE THIS AFTERNOON AND EVENING. WARM...MOIST UNSTABLE AIR WILL CONTINUE TO SPREAD ACROSS OUR REGION AS A COLD FRONT ACROSS THE UPPER MISSISSIPPI VALLEY SLOWLY PUSHES TOWARD THE LOWER OHIO VALLEY. A COMPLEX OF STORMS ACROSS THE SOUTHERN HALF OF ILLINOIS AND SOUTHEAST MISSOURI WILL TRACK INTO THE LOWER OHIO VALLEY LATE THIS AFTERNOON AND EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL. HEAVY RAIN AND DANGEROUS LIGHTNING ALSO CAN BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY. DK
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:06 PM EDT | Severe Thunderstorm Warning | LMK | Lincoln | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.